Maryland, 2022

Flash Flood and Flood in Maryland, August 5, 2022

August 5, 2022 · NWS LWX · 2 events in 2 counties and zones

Isolated instances of flooding and flash flooding occurred due to slow moving thunderstorms around Baltimore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Isolated instances of flooding and flash flooding occurred due to slow moving thunderstorms around Baltimore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 2:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Fri Aug 5 2022

.SYNOPSIS...
Hot and humid conditions will persist over the next several days
as a Bermuda High remains anchored offshore. The next cold
frontal passage will occur on Wednesday, with high pressure
building in thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current (as of 3 PM) radar imagery shows numerous showers and
thunderstorms popping up across the forecast area, with the
highest areal coverage currently to the west of the Blue Ridge.
Thunderstorms are expected to continue to expand eastward
through the remainder of the afternoon and into the evening.

The primary concern today will be flash flooding. Model
soundings show very weak flow through the depth of the
atmosphere, along with very moist profiles. Precipitable water
values have climbed to around or above 2 inches along and east
of I-95. Along with the weak flow and rich moisture, we also
have ample instability present, with SPC Mesoanalysis showing
around 1500-2500 J/kg of MLCAPE. This combination of weak flow,
deep moisture, and appreciable instability will make conditions
favorable for heavy rainfall and resultant flash flooding
through the remainder of the day and into this evening. As a
result, a Flood Watch has been issued for nearly all of the
forecast area through 11 PM.

A secondary concern will be gusty winds in association with the
storms. Flow through the column is relatively weak, but any
storms that develop strong cores may be capable of producing
downbursts when they collapse. The atmospheric column is
considerably more moist today compared to yesterday, leading to
less evaporational cooling/downdraft acceleration as storms
collapse, but a few strong to severe storms may be possible.

Storms should gradually wind down through the evening with loss
of diurnal heating. As winds go light overnight, we may have
some fog try to develop, especially in valleys to the west of
the Blue Ridge that have received heavy rain. However, leftover
cloud debris may be a limiting factor. Lows overnight will be in
the upper 60s to mid 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The same general pattern will hold into this weekend, with a
strong Bermuda high in place offshore, light southerly flow at
the surface, and weak flow aloft within a broad upper ridge
spanning across most of the CONUS. Diurnally driven showers and
thunderstorms will be possible each afternoon and evening within
the hot, humid, and weakly capped atmosphere. The best chances
for storms each afternoon will be across the higher terrain, but
a brief storm can't be ruled out anywhere.

Soundings show very moist profiles through the depth of the
troposphere, with precipitable water values near two inches.
Flow aloft will remain weak, and we should see strong
destabilization each afternoon (MLCAPE values climbing to around
1500-2500 J/kg). The combination of deep moisture, weak
flow/slow resultant storm motions, and ample instability will
make flooding a potential threat with storms either afternoon. A
lower end threat for gusty winds will exist as well. Conditions
will remain hot and humid, with highs in the upper 80s to low
90s, lows in the upper 60s to mid 70s, and dewpoints in the low
to mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The pattern of unsettled weather continues next week. The next cold
front approaches on Tuesday, keeping ample moisture available in the
meantime. PWATs remain around or above 2 in through Wednesday, as
the front slows moving through the area and sags to the south.
Enhanced lift from the front moving through yields the highest PoPs
Tuesday and Wednesday. We are monitoring the threat of flooding
through this period, since the area received plenty rainfall this
week and we continue to tap into the moist air mass with this
system. Timing remains uncertain, but after the exit of the front, a
drier air mass moves in Thursday into Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Prevailing VFR conditions are expected over the terminals
through Sunday. Showers and thunderstorms will be possible each
afternoon and evening, leading to temporary restrictions. Some
patchy areas of fog may also be possible tonight, especially
near CHO and MRB.

For today, showers and thunderstorms will continue to spread
eastward through the remainder of the afternoon and into the
evening, before winding down after dark. Storms will be rather
difficult to time, so a fairly wide time period of VCTS was
inserted into most of the TAFs.

The pattern of unsettled conditions continue, so terminals can
expect subVFR conditions during any passing showers or thunderstorms
on Sunday and Monday. Additionally, patchy fog is possible overnight
into early morning for areas that receive rainfall.

&&

.MARINE...
Sub-SCA level winds are expected today in southerly flow. SMWs
may be needed later this afternoon into this evening as any
storms move over the waters. Winds may approach SCA level in
channeled southerly flow on both Saturday and Sunday
afternoon/evening. SMWs may also potentially be needed for any
stronger storms each afternoon.

Flow remains out of the south to southwest Monday and Tuesday. As
such, channeling winds may approach SCA conditions. Locally stronger
winds are also possible with any showers or thunderstorms moving
over the waters.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies will gradually rise during the next few days as
southerly flow persists. At this point, only Annapolis is set to
rise to the Action stage during a few of the astronomically higher
tides. However, there appears to be an upper limit of these
anomalies given lower values across the lower Chesapeake Bay.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ004>006-011-
     013-014-016>018-503>508.
     Flood Watch until 11 PM EDT this evening for MDZ001-003-501-
     502.
VA...Flood Watch until 11 PM EDT this evening for VAZ036>040-
     050>057-501-502-505-506.
     Flood Watch until 11 PM EDT this evening for VAZ025>031-503-
     504-507-508.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055-
     501>506.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ535.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...CAS
AVIATION...KJP/CAS
MARINE...KJP/CAS
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 5, 4:18 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 PM EDT Fri Aug 5 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-062130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect for all locations except Cecil County
from until 11 PM.

Thunderstorms may also be capable of producing gusty winds this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-062130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
518 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch is in effect from until 11 PM tonight across the
entire outlook area.

Thunderstorms may also be capable of producing gusty winds this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

MDZ001-501-502-VAZ503-504-WVZ501>506-062130-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 PM EDT Fri Aug 5 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch is in effect from noon until 11 PM.

Thunderstorms may also be capable of producing gusty winds this
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times into the weekend.

CJL

In the hours before

Local storm report, Aug 5, 5:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
605 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 NW NATIONAL ARBORETUM 38.92N  76.98W
08/05/2022                   DISTRICT OF COLUMB DC   911 CALL CENTER

            TREE DOWN IN THE 2100 BLOCK OF LAFAYETTE AVE NE.

&&

EVENT NUMBER LWX2204742

AVS
Local storm report, Aug 5, 5:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
611 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 NNE CATHOLIC UNIVERSI 38.95N  76.99W
08/05/2022                   DISTRICT OF COLUMB DC   911 CALL CENTER

            TREE DOWN NEAR THE INSTERSECTION OF BUCHANAN ST SE AND
            10TH ST NE.

&&

EVENT NUMBER LWX2204743

AVS
Local storm report, Aug 5, 5:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND DMG     1 SSW KENILWORTH        38.89N  76.95W
08/05/2022                   DISTRICT OF COLUMB DC   911 CALL CENTER

            TREE DOWN IN THE 3900 BLOCK OF CLAY PL NE.

&&

EVENT NUMBER LWX2204744

AVS
Local storm report, Aug 5, 5:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLOOD            1 NNW NATIONAL ARBORETU 38.92N  76.97W
08/05/2022                   DISTRICT OF COLUMB DC   911 CALL CENTER

            V ST FLOODED AT BLADENSBURG RD.

&&

EVENT NUMBER LWX2204745

AVS
Local storm report, Aug 5, 5:58 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     2 W ALSOP               38.21N  77.68W
08/05/2022                   SPOTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN AT THE INTERSECTION OF ROBER E. LEE DR. AND
            SEAYS RD.

0541 PM     TSTM WND DMG     2 NW MASSAPONAX         38.21N  77.54W
08/05/2022                   SPOTSYLVANIA       VA   DEPT OF HIGHWAYS

            TREE DOWN ON LEAVELLS RD. NAER SMITH STATION RD.

0545 PM     TSTM WND DMG     1 ESE JESSUP            39.14N  76.76W
08/05/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            TREE DOWN AT THE INTERSECTION OF MD-295 AND MD-175.

0549 PM     TSTM WND DMG     2 SSE ELKRIDGE          39.17N  76.73W
08/05/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            MULTIPLE TREES DOWN NEAR THE INTERSECTION OF MD-295 AND
            MD-100.

0605 PM     TSTM WND DMG     2 WSW LINTHICUM         39.20N  76.70W
08/05/2022                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            TREE DOWN AT THE INTERSECTION OF AND RIDGE RD. MD-295

&&

EVENT NUMBER LWX2204746
EVENT NUMBER LWX2204747
EVENT NUMBER LWX2204748
EVENT NUMBER LWX2204749
EVENT NUMBER LWX2204750

CJL
Local storm report, Aug 5, 5:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT FRI AUG 05 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     FLOOD            BALTIMORE               39.30N  76.61W
08/04/2022                   BALTIMORE CITY     MD   911 CALL CENTER

            911 CENTER REPORTED FLOODING IS STILL ONGOING IN
            PORTIONS OF THE CITY.

0554 PM     FLOOD            1 SW THE AMERICAN LEGIO 38.96N  77.21W
08/05/2022                   FAIRFAX            VA   BROADCAST MEDIA

            SWINKS MILL RD. CLOSED IN BOTH DIRECTIONS DUE TO
            FLOODING JUST SOUTH OF GEORGETOWN PK.

0616 PM     FLOOD            2 SE WOLF TRAP          38.93N  77.26W
08/05/2022                   FAIRFAX            VA   BROADCAST MEDIA

            OLD COURTHOUSE RD. CLOSED DUE TO FLOODING AT BEASLEY
            RD. NEAR WOLFTRAP CREEK.

&&

EVENT NUMBER LWX2204751
EVENT NUMBER LWX2204752
EVENT NUMBER LWX2204753

CJL

The radar

The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Baltimore

When
August 5, 6:00 PM EST to 8:00 PM EST
Where
Baltimore County, 1.07 mi NNW of Sparrows Pt to 0.91 mi NNW of Sparrows Pt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.285, -76.587

Street flooding was reported along Boston Street near Fleet Street.

Flash Flood, Baltimore City (C)

When
August 5, 6:00 PM EST to 7:00 PM EST
Where
Baltimore City (C) County, 1.11 mi N of Canton to 1.07 mi N of Canton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.296, -76.580

Flooding was reported along the Intersection of Orleans Street and North Lakewood Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036243, 1036244.